Statistics from Altmetric.com
Bisphosphonates are synthetic analogues of pyrophosphate (antiscaling agents), and are mainly used in the treatment of hypercalcaemia, Paget's disease of bone, and osteoporosis. The latter is by far their most important indication with latest figures indicating that one in three women and one in 12 men over the age of 50 years will have an osteoporotic fracture.1
Bisphosphonates decrease bone resorption by inhibiting osteoclastic activity. This is accompanied by an increase in calcium balance and in the mineral content of bone. The consequent increase in bone mass is the basis by which these compounds prevent osteoporosis in man. In hypercalcaemia of malignancy, their ability to inhibit bone resorption makes them most effective when osteolytic, rather than humoral, mechanisms are involved.2 Indeed, normalisation of the calcium concentrations is often followed by transient hypocalcaemia; however, this is rarely clinically significant.
What effect do bisphosphonates have on serum calcium concentrations in normocalcaemic conditions such as osteoporosis and Paget's disease? In the case described by Kashyap and Kashyap, a 68 year old woman with osteoporosis developed clinically symptomatic hypocalcaemia after taking alendronate (5 mg/day) for 10 days. Intuitively, given the mode of action of bisphosphonates, this would not be considered to be an unexpected observation. Indeed, the serum calcium concentration is well known to decrease on initiating therapy with bisphosphonates, particularly when they are used intravenously. However, this is short lasting and usually clinically asymptomatic. It is rapidly followed by restoration of serum calcium to normal.3 The mechanism by which this occurs is through a negative feed-back loop which increases parathyroid hormone (PTH) secretion within minutes. PTH in turn increases serum calcium concentrations by increasing bone resorption, intestinal calcium absorption, and renal tubular reabsorption of calcium. It is important to note that the parathyroid response to a hypocalcaemic challenge is not affected by long term bisphosphonate therapy.4 This is a reassuring observation given that in conditions such as osteoporosis, these drugs will have to be used for many years. Thus, clinically significant hypocalcaemia is only likely to occur in patients with deficient parathyroid hormone secretion, as observed in the patient reported in this issue and in other recent case reports with alendronate5 and pamidronate.6 7
In summary, although bisphosphonates lead to a decrease in serum calcium, in most patients rapidly acting homoeostatic mechanisms involving an increase in PTH secretion lead to a restoration in calcium concentrations. In patients with known or suspected hypoparathyroidism, for example after thyroid or parathyroid surgery, these compensatory mechanisms will be absent, and bisphosphonate therapy can lead to symptomatic hypocalcaemia. In such patients, alternative therapies should be considered together with calcium and vitamin D supplementation.